Keratopathy due to ophthalmic drug abuse with corneal melting and perforation presenting as mooren-like ulcer: A case report

Hui Wu, Yuan Hu, Xiao Ru Shi, Feihong Xu, Chun Ying Jiang, Rong Huang, Hui Jia

Research output: Contribution to journalArticlepeer-review

8 Scopus citations

Abstract

The present report describes the clinical course and treatment of a Mooren-like ulcer associated with abuse of topical anesthetics and dexamethasone. A 38-year-old male physician treated himself with lidocaine, tetracaine and dexamethasone (DEX) eye drops for severe pain and decline of vision in both eyes. After six months of treatment, his right cornea exhibited annular melting with full-thickness stromal infiltration at the limbus and central corneal haze. His left cornea was completely melted and exhibited iris prolapse. The patient was treated with topical antibiotics, lubricants and underwent a binocular keratoplasty. The surgery was successful and after eight months the postoperative best-corrected visual acuities were counting fingers in the right eye and light perception in the left eye. In summary, this report documents a severe case of keratopathy presenting as Mooren-like ulcer caused by topical anesthetics and DEX, which were treated via keratoplasty, resulting in useful vision being retained.

Original languageEnglish
Pages (from-to)343-346
Number of pages4
JournalExperimental and Therapeutic Medicine
Volume12
Issue number1
DOIs
StatePublished - Jul 2016
Externally publishedYes

Keywords

  • Anesthetic abuse
  • Dexamethasone
  • Keratopathy
  • Keratoplasty

Fingerprint

Dive into the research topics of 'Keratopathy due to ophthalmic drug abuse with corneal melting and perforation presenting as mooren-like ulcer: A case report'. Together they form a unique fingerprint.

Cite this